Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 161, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 27, 1998, 6:46 PM EDT for Berkeley County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1998, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 27, 1998, 7:20 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287 WUUS1 KCHS 272248 RRA SVRCHS SCC015-272320- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 646 PM EDT MON JUL 27 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTH CAROLINA * UNTIL 720 PM EDT * AT 645 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EADYTOWN... MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINEVILLE AND RUSSELVILLE BETWEEN 650 AND 700 PM DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:45 PM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 27, 12:45 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1245 PM EDT MON JUL 27 1998 PATTERN TO CHANGE LITTLE THROUGH TUESDAY WITH WEAK NW FLOW CONTINUING ALOFT. SERIES OF WEAK DISTURBANCES TO MOVE ACROSS THE SE IN ASSOC WITH MCSS WILL PROVIDE THE INSTABILITY FOR GREATER COVERAGE OF TSTMS. ETA AND NGM HOLD ON TO S/W ENERGY OVER THE SE THROUGH TUE EVE SO WILL KEEP POPS IN THE GOOD CHC CAT THROUGH TOMORROW. WILL LEAN TOWARD HIGH TEMPS IN THE UPPER 80S TO AROUND 90 FOR TUE WITH POTENTIAL FOR WIDESPREAD CLOUDCOVER RATHER HIGH. FOR CWF...MODELS FCST 90H WINDS TO REMAIN SW AROUND 15 KT WITH MUCH THE SAME FCST ON THE DECK. WILL CONTINUE WITH TREND FROM PREVIOUS PACKAGE AND MAKE NO MAJOR CHANGES. SOUTH COAST /CHS-NBC/ .TONIGHT...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS OR THUNDERSTORMS. LOW MIDDLE 70S INLAND TO THE LOWER 80S COAST. SOUTHWEST WIND 5 TO 10 MPH. .TUESDAY...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH AROUND 90. SOUTHWEST WIND 10 MPH. .TUESDAY NIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW MIDDLE 70S INLAND TO THE LOWER 80S COAST. .WEDNESDAY...PARTLY CLOUDY WITH A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. HIGH 90 TO 95. CHANCE OF RAIN 30 PERCENT. CCF CHS APRT 77/90/77/93 5533 CHS CITY 82/89/82/92 SAV APRT 76/91/76/95 5533 .CHS...NONE. SIMENSKY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:58 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.